Because older adults often take more medications than younger adults, the incidence of adverse drug reactions does increase with age. Adverse drug reactions, however, frequently go unnoticed or are misdiagnosed in older people for the following reasons:
- Drug reactions sometimes mimic signs or symptoms of disease (e.g., dementia).
- Symptoms of a drug reaction are thought to be caused by an existing medical condition or the onset of a new health problem.
- Physical reactions to medication, such as fatigue, falling, or weight loss, may be mistakenly labeled as “normal” aging.
There are many physical signs that may be attributed to an adverse drug reaction. These include:
- constipation or diarrhea
- frequent falls
- weakness or tremors
- excess drowsiness or dizziness
- agitation or anxiety
- decreased sexual behavior
If a problem develops shortly after a person begins taking medication it is wise to alert a physician immediately. Sometimes it takes time for an adverse reaction to occur, making it less likely the problem will be associated with taking medication.
Another type of adverse drug reaction is a drug-drug interaction. A drug-drug interaction occurs when the effect of one drug is altered by the presence of another drug in the body. For example:
- One drug might reduce or increase the effects of another drug.
- Two drugs taken together may produce a new and dangerous interaction.
- Two similar drugs taken together may produce an effect that is greater than would be expected from taking just one drug.
Prescription drugs can interact with each other, for example:
- Mixing antidiabetic medication (e.g., oral hypoglycemics) and beta blockers (e.g., Inderal) can result the decreased response of the antidiabetic drug and increased frequency and severity of low blood sugar episodes.
- Mixing antidiarrheal medication (e.g., Lomotil) and tranquilizers (e.g., Transxene, Valium), sedatives (e.g., Dalmane, Quaalude), or sleeping pills (e.g., Amytal, Nembutal, Seconal) can result in an increased effect of tranquilizers, sedatives, or sleeping pills.
- Mixing antihypertensive medication (e.g., Reserpine, Aldoril, Combipres) and digitalis (e.g., Lanoxin) can result in abnormal heart rhythms.
- Mixing anticoagulants (e.g., Coumadin, Warfarin) and sleeping pills (e.g., Nembutal, Amytal, Seconal) can result in decreased effectiveness of the anticoagulant medication.
In addition to prescription medications, over-the-counter medications can interact with each other. Some examples include: Taking a cough medication with alcohol at the same time as an antihistamine medication can increase drowsiness and decrease alertness. Mineral oil taken with fat-soluble vitamins (A, D, E, K) can decrease the absorption of the vitamins.
In addition to interacting with each other, over-the-counter medications can also interact with prescription medication. Some examples of this type of interaction include:
- Aspirin can significantly increase the effect of blood thinning drugs (anticoagulants), thus increasing the risk of excessive bleeding.
- Antacids can cause blood-thinning drugs (anticoagulants) to be absorbed too slowly.
- Antacids can interfere with drug absorption of antibiotics (i.e., tetracycline), thereby reducing the effectiveness of the drug in fighting infection.
- Antihistamines, often used for allergies and colds, can increase the sedative effects of barbiturates, tranquilizers, and some prescription pain relievers.
- Decongestants in cold and cough medications can interact with diuretics or “water” pills to aggravate high blood pressure.
- Iron supplements taken with antibiotics can reduce or stop the ability of the antibiotics to fight infection. (The chemicals in the supplement and the antibiotic bind together in the stomach, instead of being absorbed into the bloodstream.)
- Salt substitutes can interact with “water” pills or blood pressure medication to increase blood potassium levels. This can result in symptoms of nausea, vomiting, muscle cramp diarrhea, muscle weakness, and cardiac arrest.
These are just a few of the many interactions that can occur when multiple medications are taken together. Check with your doctor or pharmacist to make sure your medications do not have the potential to interact.
Drug and Food Interactions
When drugs and certain foods are taken at the same time they can interact in ways that diminish the effectiveness of the ingested drug or reduce the absorption of food nutrients. Additionally, vitamin and herbal supplements taken with prescribed medication can result in adverse reactions.
Some examples of how foods and drugs can interact include:
- Food can speed up or slow down the action of a medication.
- Impaired absorption of vitamins and minerals in the body.
- Stimulation or suppression of the appetite.
- Drugs may alter how nutrients are used in the body.
- Herbs may interact with anesthesia, beta-blockers, and anticoagulants.
Foods containing active substances that work against certain medications can produce unexpected or adverse effects. If you are taking medication, the food you eat or the supplements you take could cause the medication to work incorrectly.
Check with your pharmacist on how food can affect your specific medications.
Factors Affecting the Extent of Interaction Between Foods and Drugs
The impact of food-drug interactions will depend on a variety of intervening factors. For example:
- The dosage of the drug.
- A person’s age, size, and state of health.
- When the food is eaten and when the medication is taken.
Avoidance of drug interactions does not necessarily mean avoiding drugs or foods. In the case of Tetracycline and dairy products, these should simply be taken at different times, rather than eliminating one or the other from the diet. Having good information about the medications you take and timing your medications around your food intake can help to avoid drug interaction problems.
Senior Series Volume 2, The Center on Rural Elderly, University of Missouri System.